To the Editor: A 65-year-old woman consulted for an itchy rash of the upper limbs. The patient’s history in the last 3 years revealed hands’ dryness, redness, and fissures aggravated by dishwashers and cold season. Her General Practitioner prescribed topical corticosteroids with temporary relief. Three weeks before consultation while applying mometasone furoate (MF) ointment twice daily, skin lesions worsened and the rash spread. The itchy rash was first erythematosquamous then began to ooze and to spread from hands and wrists to the popliteal fossae. No other topical agent and no systemic treatment were in use at this time. Clinical examination showed erythematosquamous, pruriginous lesions with discrete fissuring on the carpal–metacarpophalangeal joints and a pruriginous area with erythema and crusting on cubital fosse. Suspicion of palmar psoriasis or contact dermatitis to MF wase made. Cessation of the MF ointment was associated with the prescription of tacrolimus ointment at 0.1% in alternance with petrolatum. The rash reappeared once more after 4 days after reapplication (by mistake of the patient). Patch test was positive for MF and for budesonide. It was negative for tixocortol-21pivalate (the other topical steroid available for patch testing), lanoline, propilenglycol, and stearilic alcohol (vehicle ingredients). The patch test was also negative for bisphenol-A-diglycidyl ether leachables from aluminum tubes. The testing concentration for MF was 0.01%, and the first reading of the test was performed at day 72 hours because the antiinflammatory action may suppress an allergic reaction at an earlier reading. The patient denied the previous use of budesonide. She previously used as topical treatment hydrocortisone 17butyrate, triamcinolone acetonide, flumethasone pivalate, fluocinolone acetonide, betamethasone dipropionate, fluticasone propionate, and methylprednisolone aceponate (MA) without cutaneous side effects such as contact dermatitis and no efficiency on the skin condition. She used clobetasol propionate without induced contact dermatitis and with a slight improvement of the skin condition. MF, a synthetic 16 alpha-methyl analog of beclomethasone, is classified as a potent glucocorticoid for dermatological use. It is available as 0.1% cream, ointment, and lotion formulations for the treatment of patients with inflammatory dermatoses. The effect of MF 0.1% applied once daily over 2–3 weeks were similar to betamethasone dipropionate 0.05% twice daily and MA 0.1% once daily.1 Transient, mild local adverse effects such as burning, stinging, folliculitis, dryness, acneiform eruptions, and signs of skin atrophy have been reported with MF. It has shown a low risk of primary sensitization and cross reactions with other steroids when they have a common chemical structure.1 Oh-i T2 classify steroids reported to cause allergy into the following types: (1) The type recognizing betamethasone and/or dexamethasone. Regardless of whether the methyl group at the C-16 position of the D ring is on the alpha/beta side, the size of the blocking group of the hydroxy residue seems to be associated with the reaction; (2) The type in which a cis-diaxial-diol side chain in the alpha side of C-16 and C-17 positions of the ring D or its ketal blocking group seems to be associated with the reaction. Up to 5% of dermatitis patients are allergic to corticosteroids. Because such allergy may be difficult to suspect because of the anti-inflammatory action of the corticosteroid, markers for corticosteroid allergy such as budesonide and tixocortol-21-pivalate should be present in any standard series.3 The patch test concentration for a given corticosteroid is important. A falsenegative reaction may follow despite the patient being allergic, if too high a test concentration is used, because of the anti-inflammatory action of the corticosteroid. Patch test readings must be performed not only on day 3 or 4 but also on day 7 after test application because the anti-inflammatory action may suppress an allergic reaction at an early reading.4,5 Once a patient has reacted to a corticosteroid, an extensive corticosteroid series should be tested, so that information may be given on which corticosteroids to use and which to avoid.5 American Journal of Therapeutics 0, 1–2 (2017)
No takes yet. Share an insight, caveat, or question.
Tatu et al. (2017) studied this question.
Synapse has enriched 5 related papers. Consider them for comparative context: